Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 295, NWS Des Moines, IA

June 20, 2008Jasper County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 4:45 PM CDT for Jasper County, Marion County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 4:45 PM CDT (21:45 UTC)
Expired
Jun 20, 2008, 5:15 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Jasper County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:01 PM CDTHAIL 0.88Monroe, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 202147
SVRDMX
IAC099-125-202215-
/O.NEW.KDMX.SV.W.0295.080620T2145Z-080620T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JASPER COUNTY IN CENTRAL IOWA...
  NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 515 PM CDT.

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONROE...OR 28 MILES EAST OF DES MOINES...AND MOVING SOUTHEAST AT
  19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MARION COUNTY AT 500 PM CDT
  RURAL SOUTHERN JASPER COUNTY AT 500 PM CDT
  RURAL NORTHEASTERN MARION COUNTY AT 510 PM CDT

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4140 9310 4155 9321 4162 9301 4144 9287
      4143 9288
TIME...MOT...LOC 2145Z 321DEG 16KT 4154 9306

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 202204
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT FRI JUN 20 2008

IAC099-202213-
/O.CAN.KDMX.SV.W.0295.000000T0000Z-080620T2215Z/
JASPER IA-
503 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JASPER COUNTY IS
CANCELLED...

AT 503 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

AROUND 5 PM CDT...LAW ENFORCEMENT REPORTED NICKEL SIZED HAIL IN 
MONROE. 

LAT...LON 4140 9310 4147 9315 4148 9315 4151 9318
      4151 9317 4151 9299 4144 9291 4143 9290
TIME...MOT...LOC 2203Z 351DEG 12KT 4149 9310

$$

IAC125-202215-
/O.CON.KDMX.SV.W.0295.000000T0000Z-080620T2215Z/
MARION IA-
503 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL MARION COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTH CENTRAL MARION COUNTY...OR 27 MILES EAST
OF DES MOINES...MOVING SOUTH AT 13 MPH.

THIS STORM HAS PRODUCED NICKEL SIZED HAIL IN MONROE AROUND 5 PM.

LAT...LON 4140 9310 4147 9315 4148 9315 4151 9318
      4151 9317 4151 9299 4144 9291 4143 9290
TIME...MOT...LOC 2203Z 351DEG 12KT 4149 9310

$$

MOYER
000 
WWUS53 KDMX 202213
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT FRI JUN 20 2008

IAC125-202223-
/O.EXP.KDMX.SV.W.0295.000000T0000Z-080620T2215Z/
MARION IA-
513 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARION COUNTY
WILL EXPIRE AT 515 PM CDT...

AT 509 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4140 9310 4147 9315 4148 9315 4151 9318
      4151 9317 4151 9299 4144 9291 4143 9290
TIME...MOT...LOC 2213Z 351DEG 12KT 4146 9309

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI JUN 20 2008

.DISCUSSION...
SHORT TERM (TONIGHT)...
A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30
CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP
LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME
MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA
OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY
KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE
THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF
OF CWA WITH LIMITED INSTABILITY NORTH.

LONG TERM (SATURDAY THROUGH FRIDAY)...
NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND
NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS
SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER
SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION
OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY
TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT
EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN
CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR
NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST
COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US
A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE
MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY
AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE
EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND
WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...20/18Z
A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS
AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD
SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY
BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO
YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND
ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT FRI JUN 20 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
514 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND
TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION...
THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR
TWO OF FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED
THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT
TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT
DURING THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN
AGAIN BY NEXT TUESDAY THROUGH THURSDAY.

In the hours before

Local storm report, Jun 20, 11:26 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             2 S LEON                40.71N 93.75W
06/19/2008  E1.75 INCH       DECATUR            IA   PUBLIC

            DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
            RESIDENTIAL SKYLIGHT.

&&

MRUSSELL
Local storm report, Jun 20, 11:42 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 S LEON                40.71N 93.75W
06/19/2008  E1.75 INCH       DECATUR            IA   PUBLIC

            DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
            RESIDENTIAL SKYLIGHT.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:20 PM CDTSevere Thunderstorm WarningDMXTama25 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningDMXMadison29 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningDMXCass42 min
Jun 20, 6:02 PM CDTSevere Thunderstorm WarningDMXMadison43 min
Jun 20, 6:23 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe20 min
Jun 20, 6:30 PM CDTSevere Thunderstorm WarningDMXAdair, Union45 min
Jun 20, 6:41 PM CDTSevere Thunderstorm WarningDMXMadison, Union49 min
Jun 20, 6:53 PM CDTSevere Thunderstorm WarningDMXClarke52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.